Conflicts of Interest in Scientific Publication
Program & Schedule
29-31 October 2004
Hyatt Lodge, Oakbrook, Illinois
Journal editors and others involved in scientific publications attended this intensive weekend meeting to:
Sheldon Krimsky, professor of urban and environmental policy at Tufts University, author of Science in the Private Interest: Has the Lure of Profits Corrupted Biomedical Research?
The single, all-inclusive registration fee of $750 covered the participant's hotel stay, all meals, and materials for the retreat. Registration form.
Focus — The influence of financial conflicts of interest on scientific publication, including potential risks to authors, reviewers, editors, journals, and science; the affects of disclosure, bans, other strategies, and limitations of these strategies; relevant cases and examples; procedures, policies, and regulations that affect scientific researchers, institutions, funders, authors, reviewers, editors/journals, and readers. Will address concerns across scientific disciplines (biomedicine, basic-science, engineering, chemistry, physics) and from multinational perspectives.
Goal — To educate editors about the effects of financial conflicts of interest on scientific research, editorial and publication decisions, and to review and debate current strategies for managing conflicts of interest in scientific publication.
Outcome — To produce after the retreat, based on discussions at the retreat, a practical guide for scientific journals.
OCTOBER 29, FRIDAY EVENING 5:00 p.m. Keynote Sheldon Krimsky, Tufts University; author, Science in the Private Interest: Has the Lure of Profits Corrupted Biomedical Research? 5:45-6:30 p.m. Discussion and plans for the meeting, Drummond Rennie, JAMA and UCSF 7:30 p.m. Dinner OCTOBER 30, SATURDAY 8:30 AM - 5:30 PM 8:00-10:15 a.m. Sessions on the Evidence and Experiences of Researchers and Institutions
What do we know about funding and financial interests of researchers and institutions: how much money flows, what are the influences, what are the relevant policies? What are the effects of these policies?
Moderator: Faith McLellan, The Lancet
8:30-8:45 a.m. Cary Gross, Yale University — The web of influence; different ways financial interests affect science 8:45-9:00 a.m. Lisa Bero, University of California, San Francisco — What do we know about the effectiveness of disclosure as a management strategy for institutions? what happens to such disclosures in publication? How do professionals and the public view disclosures and financial ties of researchers and health care professionals? 9:00-9:15 a.m. Drummond Rennie — Why what we think works doesn't 9:15-9:30 a.m. Q&A (15 min)
Responses From Researcher and Institutional Representatives
9:30-9:45 a.m. Steve Nissen, Cleveland Clinic, Investigator Perspective 9:45-10:00 a.m. Tina Gunsalus, University of Illinois, Institutional Perspective 10:00-10:15 a.m. Q&A (15 min) 10:15-10:45 a.m. BREAK (30 min) 10:45 a.m.-12:15 p.m. Funders — what are their experiences, concerns, and policies?
Moderator: Cathy DeAngelis, JAMA
Private and Commercial Funders
10:45-11:00 a.m. Rita Redberg, American Heart Association, Private Funder Perspective 11:00-11:15 a.m. Paul T. Anthony, PhRMA, Pharmaceutical Sponsor Perspective 11:15-11:30 a.m. Q&A (15 min)
11:30-11:45 a.m. Joan P. Schwartz, Office of Intramural Research, National Institutes of Health, NIH perspective 11:45 a.m.-12:00 p.m. Jim Kroll, National Science Foundation, NSF perspective 12:00-12:15 p.m. Q&A (15 min) 12:15-1:30 p.m. LUNCH 1:30-3:10 p.m. Regulatory and Legal Concerns
Moderator: Tina Gunsalus
1:30-1:45 p.m. Steve Nissen, FDA Panel Chair Perspective 1:45-2:00 p.m. TBA 2:00-2:15 p.m. James R. Ferguson, Mayer, Brown, Rowe & Maw, Intellectual Property and Patent Issues 2:15-2:30 p.m. Richard Painter, Univ of Illinois, Securities Concerns and Regulations 2:45 to 3:00 p.m. Q&A (15 min) 3:00-3:30 p.m. BREAK (30 min) 3:30-6:00 p.m. Journal Policies and Experiences
Moderator: Annette Flanagin, JAMA
3:30-3:40 p.m. Jessica Ancker, Columbia University. — Report of survey the top 7 journals in 10 sciences and their policies on conflicts of interest 3:40-3:50 p.m. Q&A
Journal-specific Experiences and Policies
3:50-4:00 p.m. Cathy DeAngelis, JAMA 4:00-4:10 p.m. Q&A 4:10-4:20 p.m. Juan Carlos Lopez, Nature-Medicine and Nature Journals 4:20-4:30 p.m. Q&A 4:30-4:40 p.m. Katrina Kelner, Science 4:40-4:50 p.m. Q&A 4:50-5:00 p.m. Editor (invited) 5:00-5:10 p.m. Q&A 5:10-5:20 p.m. Martin Blume, American Physical Society 5:20-5:30 p.m. Q&A 5:30-6:00 p.m. Open Discussion if needed 7:00 p.m. DINNER OCTOBER 31, SUNDAY, 9:00 AM
News Media Interests — what are their policies, experiences, and interests.
Hear from several perspectives — that of their own news organizations, journalistic principles, and the coverage of science and research. Speakers to include journalists from print, wire service, and broadcast
9:00-9:15 a.m. TBA 9:15-9:30 a.m. Lindsey Tanner, Associated Press 9:30-9:45 a.m. Snigdha Prakash, National Public Radio (Ms Prakash's participation paid for by NPR) 9:45-10:00 a.m. Q&A 10:00-10:15 a.m. BREAK 10:15 a.m. Wrap-up Session
Drummond Rennie to lead discussion with others
What are the risks for journals and editors with regard to conflicts of interest?
What should and can journals do about conflicts of interest?
How can funders, academic/research institutions help?
Are bans, disclosures, and other strategies effective?
Are current journal policies sufficient? Can we agree on a minimum set of
strategies and guidelines for editors and publishers of scientific journals?
What are we missing?
Review plan to produce practical guide for journals following the retreat.
Invite retreat attendees to review and comment on it after the retreat.